Florida, 2008

Rip Current in Florida, April 11, 2008

April 11, 2008 · NWS MLB · 1 event in 1 county or zone

A persistent swell resulted in dangerous rip current conditions. A man swimming in the surf was caught in a rip current and drowned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A persistent swell resulted in dangerous rip current conditions. A man swimming in the surf was caught in a rip current and drowned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 11, 8:15 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 11, 8:15 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
915 AM EDT FRI APR 11 2008

.DISCUSSION...

...ELEVATED RISK OF RIP CURRENTS AT THE BEACHES...

PICTURE PERFECT WEATHER IN STORE TODAY WITH VERY DRY AIRMASS IN
PLACE (PWAT .66 AT THE CAPE) AND LIGHT S/SE FLOW THIS MORNING. EAST
COAST SEA BRZ WILL MOVE INLAND THIS AFTERNOON WITH ESE WINDS
INCREASING TO 10-15 MPH NEAR THE EAST COAST. WILL GO WITH MOSTLY
SUNNY ALL AREAS...AND MAKE ONLY SLIGHT ADJUSTMENTS TO GOING TEMP
FCSTS WITH HIGH TEMPS 82-83 NEAR THE EAST COAST AND 86-87 FOR THE
INTERIOR. THE MAIN HAZARD TODAY WILL BE THE CONTINUED THREAT FOR
STRONG RIP CURRENTS WITH A LONG PERIOD EAST SWELL AFFECTING THE
BEACHES.

&&

.MARINE...S/SE WINDS TO AROUND 10 KNOTS WITH A 3-4 FT EAST SWELL
NEAR SHORE AND 4-5 FT OFFSHORE.

&&

.FIRE WEATHER...NORTHWEST INTERIOR SECTIONS COULD SEE MIN RH
VALUES FALL INTO THE UPPER 30S WITH DRY AIRMASS OVER THE AREA BUT
SHOULD BE ONLY FOR A BRIEF DURATION.

&&

.AVIATION...VFR.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

VOLKMER
Hazardous weather outlook, Apr 11, 4:09 AM EST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
509 AM EDT FRI APR 11 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-112100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
509 AM EDT FRI APR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...RIP CURRENT IMPACT...
A CONTINUED LONG PERIOD OCEAN SWELL WILL RESULT IN AN ELEVATED
THREAT FOR RIP CURRENTS AT THE ATLANTIC BEACHES. THE THREAT WILL
BE HIGHEST DURING THIS AFTERNOONS OUTGOING TIDE.

RESIDENTS AND SPRING BREAKERS HEADED TO THE BEACH SHOULD REMAIN
AWARE OF RIP CURRENTS AND THE DANGER THAT THEY POSE FOR SWIMMERS.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...
REMAIN CALM AND DO NOT PANIC. DO NOT ATTEMPT TO SWIM DIRECTLY
TOWARD SHORE...AGAINST THE CURRENT.

INSTEAD...SWIM PARALLEL TO SHORE...ACROSS THE RIP CURRENT...UNTIL
THE SEAWARD PULL EASES. THEN SWIM TOWARD SHORE AT AN ANGLE AWAY
FROM THE RIP CURRENT.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN
SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM THE RIP CURRENT.

CHECK WITH THE LOCAL BEACH PATROL FOR ADDITIONAL INFORMATION...
AND ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD. NEVER SWIM ALONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A LINGERING NORTHEAST SWELL WILL CONTINUE TO ELEVATE THE RIP
CURRENT THREAT THROUGH THIS WEEKEND. A STRONG COLD FRONT FORECAST
TO CROSS CENTRAL FLORIDA ON SUNDAY WILL BRING MUCH COOLER AND
DRIER AIR TO THE AREA MONDAY THROUGH WEDNESDAY...AND MAY ENHANCE
THE FIRE DANGER FOR THE FIRST HALF OF THIS WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CRISTALDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Volusia County

When
April 11, 12:00 PM EST to 1:00 PM EST
Where
Coastal Volusia County forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

A man swimming in the surf was caught in a rip current and drowned. The man, vacationing from Pittsburgh, PA was the first drowning of the year in Volusia county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Volusia County2008-04-1150MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142462.